Institutional members access full text with Ovid®

Anterior Ischemic Optic Neuropathy Associated With Viagra

Cunningham, Ariana V. MD; Smith, Kyle H. MD

Journal of Neuro-Ophthalmology: March 2001 - Volume 21 - Issue 1 - pp 22-25
Case Report

A 42-year-old male presented with acute onset of an inferior visual field defect OD after sildenafil citrate use. Examination revealed a right relative afferent pupillary defect and a swollen disc with a 0.1 cup-to-disc ratio and a prominent disc hemorrhage.Anterior ischemic optic neuropathy (AION) is associated with acute episodes of hypotension in patients with structurally crowded discs. Sildenafil citrate may cause episodes of hypotension and was temporally related to the onset of symptoms in this patient. Because patients are often reluctant to volunteer their history of sildenafil citrate use, the physician may need to ask specifically about use of this medication. Physicians should counsel patients with crowded optic discs and a history of nonarteritic anterior ischemic optic neuropathy in one eye that use of sildenafil citrate might increase their risk of ischemic optic neuropathy in the fellow eye.

From the Department of Surgery, Division of Ophthalmology, Scott & White Memorial Hospital and Clinic, Scott, Sherwood and Brindley Foundation, Texas A&M University System Health Science Center College of Medicine, Temple, Texas.

Manuscript received September 19, 2000; accepted January 3, 2001.

Address correspondence and reprint requests to Ariana V. Cunningham, MD, Scott & White Clinic, 2401 South 31st Street, Temple, TX 76508.

© 2001 Lippincott Williams & Wilkins, Inc.